Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Have PTSD. Had surgery for bilateral hernia. Taking morphine, vicodine. Scrotum is black and painful. Serious?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
Hi, My son is a vet 2 tours in Iraq 31 years old, has PTSD. He had surgery for bi-lateral hernias at the VA hosp. April 15th 2013. He has been in intense pain, with left size scrotum the size of a grapefruit. Went back to ER VA Hops. April 17th, gave him morphine (as much as they thought safe with his weight) and now Percocet, as opossed to Vicodin, when they first sent him home, and offered a tighter jock strap. They also admitted after and an ultrasound that a vein had been missed and would eventually stop bleeding, and filling the scrotum. The scrotum is a dark purple almost black. The Percocet is just taking the edge off. Is this something that he should go to a non military hospital and get this looked at? Thank you
Posted Wed, 15 May 2013 in Men's Health
Answered by Dr. Rohan Khandelwal 1 hour later
Dear Ma'am,

Sorry to hear about your son's problem. He has developed a scrotal hematoma (blood clot in the scrotum) after the hernia surgery. This complication can occur in 3-5% patients after hernia surgery and it commonly resolves within 7-10 days. A scrotal support and pain killers help in dealing with the pain and reducing the inflammation.
Very rarely the amount of bleed can be excessive and it can even get infected. The patient in such a case runs high grade fever and there is inflammation over the scrotum. In such a case evacuation of the hematoma and pus is required.
In you son's case, it is best to monitor the condition but if he develops any symptoms of infection, it is best to rush him to a doctor.

Hoping for the best. Please feel free to clarify any other query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor